Link Between Suicidality and Antidepressant Drugs
The United States Food and Drug Administration (FDA) has mandated that all antidepressant medications include a warning regarding the increased risk of suicidality. Like its SNRI and SSRI equals, Effexor has been linked to an increase in suicidal thoughts and behaviors, especially in children, adolescents, and young adults.
People taking Effexor are urged to watch for new or sudden changes in mood, behavior, actions, or thoughts. Changes often occur during the beginning of an Effexor regimen or if the dosage was changed.
Effexor, SSRIs, and Serotonin Syndrome
Another similarity among antidepressant drugs is the increased risk of developing serotonin syndrome. This condition is caused by an abundance of serotonin in the brain, which can lead to severe and potentially fatal symptoms, including:
- Dilated pupils
- Rapid heart rate
- High blood pressure
- Irregular heartbeat
Birth Defects Linked to Effexor and Antidepressant Medications
Effexor is no different than other SNRIs or SSRIs in that they have been linked to an increased risk of birth defects in newborns of women who took the drugs during pregnancy. In addition, newborns may experience a direct toxic effect from the antidepressants, through drug discontinuation syndrome, or from serotonin syndrome. Studies have suggested that taking antidepressants, especially in the third trimester can have serious negative effects on the child. If you have been harmed by the dangerous side effects of Effexor (venlafaxine), contact the lawyers at TJH Law today.